Alabama, 2003

Damaging Wind in Alabama, August 16, 2003

August 16, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 16, 1:20 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 16, 1:20 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT SAT AUG 16 2003

.OVERVIEW...
MODELS IN FAIRLY GOOD AGREEMENT WITH PLACEMENT OF MAIN FEATURES IN
SHORT TERM.  THE UPPER LEVEL TROUGH OVER THE EASTERN U.S. SINKS
SOUTH AS RIDGE CONTINUES TO RETROGRADE.  SEVERAL IMPULSES WILL MOVE
ACROSS AREA THROUGH TOMORROW BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS.

.SHORT TERM...
CURRENT RADAR LOOP INDICATES A LINE OF SHOWERS AND THUNDERSTORMS
MOVING INTO SOUTHERN AREAS OF FORECAST AREA.  ETA INDICATING THAT
REDEVELOPMENT BEHIND THE LINE WILL BE ISOLATED THROUGHOUT THE
EVENING HOURS.  WILL BASE FIRST PERIOD POPS ON RADAR AT TIME OF
ISSUANCE BUT EXPECT ISOLATED OR LOW CHANCE POPS WILL SUFFICE.  WILL
ALSO ADD PATCHY MORNING FOG MOST LOCALES AS GROUND WILL BE PRETTY
SATURATED OVERNIGHT.

AS FOR TOMORROW...EXPECT SCATTERED CONVECTION TO DEVELOP AGAIN AS
ANOTHER IMPULSE MOVES ACROSS AREA.  ETA BRINGS MCS ACROSS EASTERN
PORTIONS OF AREA LATE SUNDAY NIGHT AND MONDAY MORNING...HOWEVER
NOT REAL CONFIDENT IN THIS FEATURE AND WILL GO WITH 30 POPS NORTH...
20 SOUTHERN AREAS AT THIS TIME.

.EXTENDED...
UPPER TROUGH MOVES OFF TO EAST AS NEXT TROUGH DEVELOPS OVER THE
PLAINS BY MIDWEEK.  SOUTHERN FLOW AT THE LOWER LEVELS WILL CONTINUE
TO PROVIDE SOME GULF MOISTURE...BUT WITH A MORE ZONAL FLOW ALOFT
SLIGHT CHANCE POPS CONTINUE TO LOOK GOOD THROUGH THE EXTENDED
PERIODS.

.PRELIMINARY NUMBERS...

BHM 72 92 72 92 71 / ?? 40 30 20
MGM 73 94 73 93 72 / ?? 40 20 20

.BHM...NONE.

 83
Hazardous weather outlook, Aug 16, 12:34 PM CST, 1 hour 56 minutes before
ALZ011>015-017>050-162030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A WEAK SURFACE PRESSURE TROUGH ACROSS THE CENTRAL PORTION OF THE
FORECAST AREA...FROM ALICEVILLE...TO TUSCALOOSA...BIRMINGHAM...AND
TALLADEGA...WILL ACT AS A FOCUSING MECHANISM FOR ENHANCED CHANCES OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.  WITH
PLENTY OF MOISTURE IN THE ATMOSPHERE...RAINFALL COULD BE LOCALLY
HEAVY WITH THE STRONGER STORMS.  NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 16, 1:43 PM CST, 47 minutes before
ALZ037-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT SAT AUG 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TALLAPOOSA COUNTY UNTIL 345 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM.

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NEW SITE...MOVING SOUTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NEW SITE...
GOLDVILLE...JACKSONS GAP...DADEVILLE AND CAMP HILL THROUGH 345 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS...AND
SMALL HAIL.  STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR
BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3314 8577 3309 8597 3270 8589 3278 8559

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tallapoosa

When
August 16, 2:30 PM CST
Where
Tallapoosa County, Hackneyville
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
33.067, -85.917

Several trees were blown down in Hackneyville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368463.